Alert archive / Oregon / High Wind Warnings in 2018

High Wind Warning 3, NWS Portland, OR

January 20, 2018

NWS Portland, OR issued this high wind warning at Jan 20, 2018, 2:28 AM PST. It took effect at Jan 21, 2018, 2:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 2:28 AM PST (10:28 UTC)
In effect from
Jan 21, 2018, 2:00 AM PST
Expired
Jan 21, 2018, 10:29 AM PST
In force
8 hr
Issued by
NWS Portland, OR

The text

As transmitted.

305 
WWUS76 KPQR 201028
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
228 AM PST Sat Jan 20 2018

ORZ001-002-WAZ021-210015-
/O.UPG.KPQR.HW.A.0002.180121T0600Z-180121T1800Z/
/O.NEW.KPQR.HW.W.0003.180121T1000Z-180121T1800Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Lincoln City, Newport, Cape Foulweather, Yachats, Florence, 
Long Beach, Ocean Park, and Cape Disappointment
228 AM PST Sat Jan 20 2018

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 10 AM PST SUNDAY NEAR
BEACHES AND HEADLANDS...

The National Weather Service in Portland has upgraded the High 
Winds Watch to a High Wind Warning for the Beaches and Headlands, 
in effect from 2 AM to 10 AM Sunday.

* WINDS...South 30 to 40 mph with gusts to 65 mph.

* LOCATION...Beaches and headlands of the South Washington Coast,
  North Oregon Coast, and Central Coast of Oregon. Relatively 
  lighter winds are expected for the coastal communities.

* TIMING...Strongest winds are expected early Sunday morning.

* IMPACTS...Strong winds may blow down trees, branches, and power
  lines. Isolated power outages are expected. Travel may be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$
4 follow-up statements
020 
WWUS76 KPQR 202304
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
304 PM PST Sat Jan 20 2018

ORZ001-002-WAZ021-211300-
/O.EXT.KPQR.HW.W.0003.180121T1000Z-180121T2100Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Lincoln City, Newport, Cape Foulweather, Yachats, Florence, 
Long Beach, Ocean Park, and Cape Disappointment
304 PM PST Sat Jan 20 2018

...HIGH WIND WARNING NOW IN EFFECT FROM 2 AM TO 1 PM PST SUNDAY
NEAR BEACHES AND HEADLANDS...

* WINDS...South 30 to 40 mph with gusts to 65 mph.

* LOCATION...Beaches and headlands of the South Washington Coast,
  North Oregon Coast, and Central Coast of Oregon. Relatively 
  lighter winds are expected for the coastal communities.

* TIMING...Strongest winds are expected Sunday morning.

* IMPACTS...Strong winds may blow down trees, branches, and 
  power lines. Isolated power outages are expected. Travel may 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$
612 
WWUS76 KPQR 211030
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
230 AM PST Sun Jan 21 2018

ORZ001-002-WAZ021-212100-
/O.CON.KPQR.HW.W.0003.000000T0000Z-180121T2100Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Lincoln City, Newport, Cape Foulweather, Yachats, Florence, 
Long Beach, Ocean Park, and Cape Disappointment
230 AM PST Sun Jan 21 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON NEAR BEACHES AND HEADLANDS...

* WINDS...South 30 to 45 mph with gusts to 65 mph.

* LOCATION...Beaches and headlands of the South Washington Coast,
   North Oregon Coast, and Central Coast of Oregon. Relatively 
  lighter winds are expected for the coastal communities.

* TIMING...Strongest winds are expected between 6 AM and 10 AM
  this morning, possibly lingering until noon south of Newport.

* IMPACTS...Strong winds may blow down trees, branches, and 
  power lines. Isolated power outages are expected. Travel may 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$

Weagle
687 
WWUS76 KPQR 211801
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
1001 AM PST Sun Jan 21 2018

ORZ001-WAZ021-211915-
/O.CAN.KPQR.HW.W.0003.000000T0000Z-180121T2100Z/
North Oregon Coast-South Washington Coast-
1001 AM PST Sun Jan 21 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Portland has cancelled the High
Wind Warning.

Winds will continue to weaken this morning, decreasing to 15 to 25
mph with a few gusts to 35 mph. 

$$

ORZ002-212100-
/O.CON.KPQR.HW.W.0003.000000T0000Z-180121T2100Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
1001 AM PST Sun Jan 21 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON NEAR BEACHES AND HEADLANDS...

* WINDS...South 30 to 40 mph with gusts to 60 mph.

* LOCATION...Beaches and headlands of the Central Coast of 
  Oregon. Relatively lighter winds are expected for the coastal 
  communities.

* TIMING...Strongest winds through 12 PM today. 

* IMPACTS...Strong winds may blow down trees, branches, and 
  power lines. Isolated power outages are expected. Travel may 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$
494 
WWUS76 KPQR 211829
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
1029 AM PST Sun Jan 21 2018

ORZ002-211930-
/O.CAN.KPQR.HW.W.0003.000000T0000Z-180121T2100Z/
Central Oregon Coast-
1029 AM PST Sun Jan 21 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Portland has cancelled the High
Wind Warning.

Winds will weaken through the rest of the morning, decreasing to 
15 to 25 mph with a few gusts to 35 mph.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Jan 19, 9:12 PM PST, 5 hours 16 minutes earlier.

Area forecast discussion, Jan 19, 9:12 PM PST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Portland OR
912 PM PST Fri Jan 19 2018

.SYNOPSIS...An area of cool showers will move through southwest
Washington and northwest Oregon tonight and Saturday morning, with
snow in the mountains. With not a lot of break between systems, the
next strong frontal system will approach Saturday night and move
through the forecast area Sunday with more rain, mountain snow,
strong coastal winds, and windy conditions inland. The next fairly
strong Pacific frontal system moves in Tuesday and Tuesday night with
another bout of rain, Cascade snow and coastal wind. A cooler system
is forecast to drop in from the northwest later next week that could
drop snow levels into the Cascade foothills and the coastal
mountains.
&&

.SHORT TERM...Tonight through Monday...Radar and satellite show a
decent system along the Washington and north Oregon coasts that is
spreading showers onshore this evening, with another surge of showers
splitting off a system farther offshore and wrapping into our near
shore system. This should keep decent showers going into Saturday
morning, with snow in the Cascades. Snow amounts look sufficient for
a snow advisory in the south Washington Cascades, but farther south
looks marginal, though there will probably be enough snow across the
Oregon passes for roads to become snow covered.

While the system near the coast moves eastward Saturday morning, the
models all say there is enough onshore flow for showers to persist
into Saturday afternoon and early evening.

Attention then turns toward the next system on tap for later Saturday
night and Sunday. The models show an initial short wave rotating into
B.C., followed by a trailing wave that pushes a strong front through
our forecast area mid day Sunday. This front is forecast to produce
strong winds along the coast, where we have a High Wind Watch out for
Saturday night and Sunday morning. This still looks good. Though
progressive, this front appears to have a moisture tap will have some
decent precipitation amounts as it moves through. This may be enough
for snow advisory totals in the Cascades as well.

Postfrontal showers will continue Sunday night and Monday, though
should be diminishing later Monday ahead of the next Pacific system.
Tolleson

.LONG TERM...Monday night through Friday...An active weather pattern
continues next week, with another fairly strong system expected later
Tuesday and Tuesday night, with some moisture persisting into
Wednesday. The models show a cooler system dropping in from the
northwest later next week that could drop snow levels into the
Cascade foothills and the coastal mountains. Tolleson
&&

.AVIATION...Widespread showers overnight, but expect predominantly
VFR conditions. Occasional MVFR, mostly due to CIG. Could see some
brief IFR in the favored interior locations early Saturday morning.

PDX AND APPROACHES...Mainly VFR through 06Z Sunday. Small chance of
MVFR CIG around 15Z Saturday. Bowen
&&

.MARINE...Seas dropping this evening, currently 15 to 17 ft and
expect them to drop further, possibly below 15 ft by morning. The
next significant system will move through the waters late Saturday
night and Sunday morning. Issued a short Storm Warning for the system
with gusts up to 55 kt expected. This system will be a fast-mover,
with winds decreasing by Sunday afternoon. Along with winds, seas
will build with the system, reaching 20 to 25 ft. However, with this
system, dominant wave periods will be only around 12 seconds, making
for very choppy seas.

Wind speeds settle down into the first part of next week, but gales
are looking likely again with another system which will affect the
waters Tuesday. Seas come up again with that system as well. We'll
remain in a progressive pattern with more systems affecting the
waters through next week, although confidence in the details beyond
Tuesday is low at this point. Bowen
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Saturday evening through Sunday morning
     for Central Oregon Coast-North Oregon Coast.

WA...High Wind Watch from Saturday evening through Sunday morning
     for South Washington Coast.

     Winter Weather Advisory until noon PST Saturday for South
     Washington Cascades.

PZ...Small Craft Advisory until 1 AM PST Sunday for Coastal Waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Storm Warning from 1 AM to 10 AM PST Sunday for Coastal Waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory for Rough Columbia River Bar until 4 AM
     PST Monday.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the CWA or forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 8:27 PM PSTStorm WarningPQR38 hr
Jan 20, 2:47 AM PSTWinter Weather AdvisoryPQR39 hr
Jan 19, 8:48 PM PSTWinter Weather AdvisoryPQR6 hr

Nearby

High Wind Warnings in Oregon, 2018High Wind Warnings in Washington, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.